Dr Elan Diamond presents the patient profile of a 70-year-old man with stage IV clear cell renal cell carcinoma.
Robert Alter, MD: Let’s go to our second case. That was a great discussion. Thank you, Elan. This is your case. Take it from here.
Elan Diamond, MD: All right, thank you so much. This is a 70-year-old man with very good performance status and a history of hypertension and hyperlipidemia. He’s a never smoker and denied occupational exposures. The patient had a rather odd presentation, with left testicular swelling. He had a physical examination that revealed scrotal edema. Laboratory evaluation at that time showed anemia and mild hypercalcemia. He had an elevated ANC [absolute neutrophil count] and platelet count. The patient underwent a CT urogram. The left kidney is diffusely infiltrated by tumor, which they measured 9 x 9.6 x 11 cm. There was a filling defect in the left renal vein. There was a mass that was inseparable from the left adrenal gland measuring 3.9 x 5.2 x 8.8 cm. He had left para-aortic lymphadenopathy and a smaller left para-aortic lymph node measuring 2.3 cm. You can see the image on the right.
The patient underwent a CT scan of his chest. This is 2 different views of that CT scan showing extensive mediastinal and hilar lymphadenopathy. The patient also had an amorphous 3.8-cm mass in the right upper lobe, which you can appreciate on the images on the right. Before I got involved in this case, the patient underwent a CT-guided biopsy of his renal mass, which showed that it was morphologically and immunohistochemically compatible with clear cell renal cell carcinoma [RCC], and the patient had tumor necrosis present. The diagnosis here is stage IV clear cell renal cell carcinoma. He’s IMDC [International Metastatic RCC Database Consortium] poor risk on the basis of his presentation with metastatic disease and his laboratory parameters as noted before.
I sat with the patient and went over his treatment options. They were what Dr Alter mentioned. In addition, the patient could have been treated with ipilimumab and nivolumab. The patient ultimately chose to be started on lenvatinib and pembrolizumab. That was after reviewing the response rates and CR [complete response] rates. That was very attractive to the patient.
Several weeks after starting therapy, the patient presented to the emergency department with gross hematuria. I was consulted. Knowing that lenvatinib can cause bleeding as a potential adverse effect, I held the lenvatinib for 2 weeks, and then I dose reduced him. The patient continued on therapy and then had a 3-month restaging CT and bone scan, showing a very nice response. You can see on these images to the right that his lung findings essentially disappeared, including that right upper lobe lesion, and then his mediastinal adenopathy also essentially resolved. On the abdominal portion, you can see that the renal mass is significantly smaller and has almost disappeared. The only residual disease is that small renal mass in the lower pole, and a small adrenal metastasis. The patient had a great response.
At cycle 7 of lenvatinib and pembrolizumab, the patient developed hemoptysis and watery diarrhea. I held his lenvatinib again, and this turned out to be a permanent discontinuation. I’ll explain why. But the patient’s diarrhea and hemoptysis resolved. Imaging of the chest after cycle 7 didn’t show any recurrence of his pulmonary finding, so there’s no lesion to explain the development of hemoptysis.
While off of lenvatinib, the patient then developed jaundice and was noted to have a total bilirubin of 17.94 mg/dL. His alkaline phosphatase was 2423 IU/L [international units per liter]. His AST [aspartate aminotransferase] and ALT [alanine aminotransferase] were elevated. The patient had imaging, including an MRCP [magnetic resonance cholangiopancreatography], which showed echogenic liver architecture and no evidence of biliary ductal dilatation. I consulted hepatology and GI [gastroenterology specialists]. Pembrolizumab was discontinued. After discussion with our consultants, we believed that this was a grade 4 toxicity from immunotherapy, and the patient was started on prednisone 2 mg/kg per day. He didn’t improve after 3 days and therefore was started on CellCept 1000 mg [twice a day]. After 4 months of therapy—this patient required prolonged immunosuppressive therapy—his liver function test normalized. The patient remains with a very good partial response off of therapy several months later
Robert Alter, MD: Wow, yes. That’s exactly what we see with our patients. They come off therapy, and we just hope that the toxicity, which isn’t technically a biomarker, can predict a better response. As they come off therapy, can they sustain that response? It’s toxic, but remarkable.
Transcript edited for clarity.